Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

What causes dilated neck veins?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 5614 Questions
I had the Intestinal bypass in late 70's, and have had numerous effects but have been fairly healthy. However, my veins and blood vessels seem to have expanded i.e, for example, carotids in neck look as very large and scary especially when there is physical stress. When this is happening, my neck feels swollen and uncomfortable. Is this a side effect from surgery, and there any treatment ?
Posted Thu, 27 Feb 2014 in Hypertension and Heart Disease
Answered by Dr. Ivan R. Rommstein 50 minutes later
Brief Answer: Hi and welcome to XXXXXXX Detailed Answer: Thanks for the query. his is not likely to be caused by this surgical procedure and I dont know the mechanism how could it be related to intestinal bypass. Dilated neck veins are most commonly sign of heart function disorder so this is the first thing to rule out. you should do heart ultrasound,ECG and neck ultrasound to verify is there any patology. In any kind of stress,your heart works more intensively and it leads to accumulation pf blood in neck veins especially if heart muscle doesnt contract good enough. Also,sometimes with aging, veins become varicose and it may be visible it here is thin skin or if you lost weight suddenly. This is wont cause any serious consequances,ot may be just cosmetic concern. But as I said,you should focus on your heart first. There are medicines which can improve heart function and it will lead to smaller veins and better circulation. Wish you good health. Feel free to ask. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor